Facebook Pixel

My Painful Complications with the Mirena IUD

By HERWriter
Rate This
painful complications with my Mirena IUD Auremar/PhotoSpin

When I first decided on the Mirena IUD, I thought I'd found the gold mine of birth controls. But as it turns out I didn’t. That’s why I want to share this story, so other women know they’re not alone if they’re also experiencing the symptoms that I did.

I want other women to know that it might not just be a coincidence when their bodies start to have unusual health conditions after an IUD insertion.

Why did I even want an IUD? I wouldn’t have to worry about getting pregnant for five years, and I would potentially have no periods.

I was used to having heavy periods about every three weeks, PMS, skin breakouts, bloating, abdominal discomfort and digestive issues, among other side effects. I was hoping the IUD would improve my situation.

But the only positive experiences I’ve had with the IUD are that I’m not pregnant and I don’t have heavy periods anymore.

My first painful experience with the IUD was the insertion. I had major contractions and was sweating from the pain. After it was finally over, I barely was able to drive myself home and was not able to accomplish anything else the rest of the day. I had moderate bleeding for about a week, as well as severe cramps and diarrhea.

I’ve had my IUD since August 23, 2013 and for most days since the insertion I’ve had cramps and spotting. Some days cramps are so bad I have to take pain medication.

I also have diarrhea and bloating most days out of the week and have to take over-the-counter medication for these complications several times a week. And although I go to personal training four days out of the week and limit my caloric intake, I am unable to lose weight.

Keep in mind that before the IUD insertion I was a fairly healthy woman. I'd had some of these health issues already, but not on a daily basis and not to the same severity.

My migraines and tension headaches have increased since the IUD insertion to the point that I have to be on migraine medication now. I have some anxiety and depression, more so than prior to my insertion, which is understandable in my opinion, considering the fact that I’m in constant pain.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!